Jump to content
helplinedonate
Sign in to follow this  
MOSE49

Nuplazid

Recommended Posts

Thank you Doctor Okun for past help that you have given. My mom remains on Carbo/Levo 50/200 three times daily. She was at max dose 6 times a day awhile ago. She has a history of paranoid delusions and hallucinations  at different intensities for about 14 months. She has been on Seroquel which didn't seem too effective. She has had persistent delusions of food being poisoned ( which is the most concerning) and is mostly refusing to eat now, and at a recent Neuro visit he suggested she try Nuplazid. She has been on 17 mg the last two weeks. The nursing home staff said things seemed to be OK as in nothing abnormally odd with what she would say. When I visited ( a week ago) she did not seem fixated on her food concerns and her mood seemed good. Of course I am not expecting a magical improvement on a starting dose, but I was surprised to receive a phone call today from her saying she needed food, her meals were poisoned, two people were arrested, and started to cry saying I didn't care about her and swore (is not her), when I tried to reassure her she was safe and remember the Dr. was adjusting her meds so we can help her ( I realize that you can't make her understand but I just CANNOT go along and agree with her!). Any day now her dose will be increased. Is there any hope that once she is on a maintenance dose it may improve? The Seroquel was removed as well two weeks ago, and in the past if removed, she would always get suddenly worse like two weeks later so maybe a connection. When could we expect a positive change, if Nuplazid works? Thank you so much!

 

Share this post


Link to post
Share on other sites

I think there is definitely hope.  We get to the 34mg dose and sometimes we even add 1 or two tabs to it.  Often in situations like yours we use both seroquel and nuplazid.  Finally, if this doesn't work we use blood testing and clozapine.

Share this post


Link to post
Share on other sites

Thank you. It has now been several weeks and mom continues to have continued hallucinations and delusions, though perhaps not as steady. I can be visiting and she seems fine but when her roommate leaves the room, it is like a trigger and the delusional story begins and she remains fixated. She has a follow up with her Neuro this coming week. Just knowing there is still some hope helps and some possible further options. Perhaps if she was able to try Nuplazid before this progressed so severely.. again Thank You

Share this post


Link to post
Share on other sites
On 2/13/2018 at 6:47 AM, MOSE49 said:

Thank you Doctor Okun for past help that you have given. My mom remains on Carbo/Levo 50/200 three times daily. She was at max dose 6 times a day awhile ago. She has a history of paranoid delusions and hallucinations  at different intensities for about 14 months. She has been on Seroquel which didn't seem too effective. She has had persistent delusions of food being poisoned ( which is the most concerning) and is mostly refusing to eat now, and at a recent Neuro visit he suggested she try Nuplazid. She has been on 17 mg the last two weeks. The nursing home staff said things seemed to be OK as in nothing abnormally odd with what she would say. When I visited ( a week ago) she did not seem fixated on her food concerns and her mood seemed good. Of course I am not expecting a magical improvement on a starting dose, but I was surprised to receive a phone call today from her saying she needed food, her meals were poisoned, two people were arrested, and started to cry saying I didn't care about her and swore (is not her), when I tried to reassure her she was safe and remember the Dr. was adjusting her meds so we can help her ( I realize that you can't make her understand but I just CANNOT go along and agree with her!). Any day now her dose will be increased. Is there any hope that once she is on a maintenance dose it may improve? The Seroquel was removed as well two weeks ago, and in the past if removed, she would always get suddenly worse like two weeks later so maybe a connection. When could we expect a positive change, if Nuplazid works? Thank you so much!

 

Dear Mose 49,

Your mother symptoms are exactly like my mom. Please inform if there is any further positive change in your mother's paranoid hallucinations and delusions because of administering Nuplazid? Regards. 

Share this post


Link to post
Share on other sites

 She is actually refusing to go to her follow up as “she is too weak to travel”. However I spoke to the Neurologist to give him an update who also explained how hard delusions are to treat. He is unsure but does think because of the advancement of the disease it is probably more the problem than Carbo/Levo related and wants to hold on any more reductions of that. She hasn’t been mobile in over a year but does stand and has to transfer like a step or two. There is a Psychiatrist at the facility who suggested a 12.5 mg Seroquel twice daily in addition to the Nuplazid and her Neuro said it was acceptable to try. He said if taken off Nuplazid he would treat with a higher dose Seroquel but he thinks it would be ineffective and cause too much drowsiness ( she would complain even on 12.5 of that!).  Neurologist stated the Psychiatrist may be best to try to get the paranoid delusions under control at this point. There has never been a suggestion of Clozapine. I am relating the Dr.s message to the nurse today and we will see. Thank you.

Share this post


Link to post
Share on other sites

One other thing people have tried is increasing Nuplazid past 34mg recommended dose if the insurance company ok's.

Share this post


Link to post
Share on other sites

I had mentioned to the neurologist about an increase in the Nuplazid but he didn’t recommend it, and suggested the Psychiatrist take over. Ayub unfortunately we have seen no improvement on the Nuplazid and the addition of two small doses of Seroquel daily. She continues in a downward spiral barely eating and drinking. Hallucinations worsening and delusions continuing only in severity from day to day. She became dehydrated but this behavior had been continual even before that. At this point I am lost. Although she is wheelchair bound she does transfer for toiletting and getting in and out of bed. But at least weekly lately refuses to get out of bed, wants to “die in peace”, refuses food about altogether, her meds. She has lost 13 pounds. The next day she may willingly get up and the usual routine, take her meds and drink some but food not so much (paranoid of poisoning in food and straws). I know this can only go on so long but it is so very frustrating that the PSYCHOSIS is what keeps her from the nourishment she needs. We just take it day by day. Dr. Okun, I am going to try to communicate with the psychiatrist treating my mom, and will mention Clozapine. Also do you think Zoloft (I believe that is still on mom’s med list), would cause or increase the risk of hallucinations and delusions? Just grasping at straws at this point

Paula

Edited by MOSE49
Added a question that I had left out.

Share this post


Link to post
Share on other sites

I doubt the Zoloft would worsen, and I would definitely pursue the possibility of clozapine.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×